- Current Page
Sticky Blood Platelets Cause Migraines
By April 1, 2010 at 1:31 pm 40,799 38 8
I just had my one year follow up with my heart surgeon and he explained to me what may be the root issue of my migraines. Quick background: I had heart surgery last year to fix a large hole (PFO) that has been known to cause migraines, although it didn't fix mine. While on Plavix, a blood thinner, I had no migraines. After stopping Plavix, my migraines returned. Back on Plavix, no migraines.
Here's the deal according to my heart surgeon (in much simpler terms): My platelets in my blood are very sticky and/or I have more than usual. When they are sticky, they can form mini-clots in the brain causing migraines or even strokes. The Plavix I am taking is bringing my blood to normal ranges by making my platelets slippery.
I read a few research papers and websites that verified this. When tested, the platelets in migraine sufferers are different from normal platelets during and in between attacks. There is a significant increase in spontaneous clumping of the platelets for people with migraines.
I am wondering if anyone else has heard anything about this. Perhaps this could be an issue for many migraine sufferers.